Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 91, NWS Tulsa, OK

August 23, 20198 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 23, 2019, 3:48 AM CDT for 8 counties in Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 3:48 AM CDT (08:48 UTC)
Expired
Aug 23, 2019, 9:45 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Adair County, OK, Cherokee County, OK, Haskell County, OK, McIntosh County, OK, Muskogee County, OK, Okmulgee County, OK, Sequoyah County, OK, Wagoner County, OK

The radar

The Western Arkansas radar (KSRX), 72 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS54 KTSA 230848
FFWTSA
OKC001-021-061-091-101-111-135-145-231445-
/O.NEW.KTSA.FF.W.0091.190823T0848Z-190823T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
348 AM CDT Fri Aug 23 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Northern Haskell County in southeastern Oklahoma...
  McIntosh County in southeastern Oklahoma...
  Sequoyah County in east central Oklahoma...
  Southern Adair County in northeastern Oklahoma...
  Southeastern Wagoner County in northeastern Oklahoma...
  Southern Cherokee County in east central Oklahoma...
  Muskogee County in east central Oklahoma...
  Southeastern Okmulgee County in northeastern Oklahoma...

* Until 945 AM CDT.

* At 347 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have fallen with local amounts around four inches. Flash flooding 
  is ongoing or expected to begin shortly.

* Some locations that may experience flooding include...
  Muskogee...                       Tahlequah...
  Sallisaw...                       Stilwell...
  Eufaula...                        Henryetta...
  Fort Gibson...                    Muldrow...
  Checotah...                       Roland...
  Haskell...                        Warner...
  Vian...                           Gore...
  Dewar...                          Porum...
  Okay...                           Webbers Falls...
  Porter...                         Schulter...

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes Interstate 40 in Oklahoma between mile markers 237 and
327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3556 9573 3585 9576 3592 9452 3537 9445
      3537 9449 3532 9449 3532 9468 3536 9476
      3531 9482 3528 9597 3550 9602

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:46 AM CDT, 2 minutes earlier.

Area forecast discussion, Aug 23, 3:46 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
346 AM CDT Fri Aug 23 2019

.DISCUSSION...
Main concern for this forecast is focused on potential for
locally excessive rainfall amounts this morning across parts of
eastern OK and western AR. Additional flooding concerns will be
present in later periods as well as an active NW flow pattern
remains established over the plains into next week.

Showers and thunderstorms continue to re-generate over central OK
this morning as subtle shortwave evident in water vapor slowly
moves east. Considerable transport of moisture continues to
interact with a quasi-stationary sfc boundary located south of
I-40, with precip H2O values between 1.5-2.0 inches sampled by
are RAOBS. Storms have been efficient rain producers in this
environment and this potential will continue through the morning
at least as the upper wave continues to slide east. Have opted to
extend the Flood Watch for all except the northern tier of
counties in OK through 18z, by which time the low level moisture
transport should weaken enough for storms to decrease. There is
also some possibility of development this afternoon along residual
boundaries.

Later today storms will develop over the high plains with some
potential for these storms to eventually move into parts of the
area late tonight or Saturday morning. Yet another, possibly more
robust round of storms likely Saturday night into Sunday as a
strong shortwave moving over the Northern Rockies this morning
moves southeast, with a good signal of an MCS forming over the
Central Plains and moving ESE. This time frame may see an uptick
in severe weather potential along with more heavy rainfall. All
told several inches of rain are possible in some areas through
the weekend and additional flood headlines likely will be
necessary.

A brief return to hot weather expected Monday before a more
substantial cold front moves south Monday night bringing yet
another opportunity for thunderstorms. The unsettled pattern will
continue until another front brings a significantly drier airmass
south by the end of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  70  84  70 /  60  40  60  50
FSM   85  72  85  71 /  80  40  60  30
MLC   85  71  85  71 /  70  30  50  30
BVO   82  68  82  68 /  30  30  50  60
FYV   79  68  79  68 /  80  40  60  40
BYV   80  68  79  66 /  70  50  60  40
MKO   82  70  83  69 /  80  40  60  40
MIO   80  68  81  67 /  50  50  50  40
F10   83  69  85  69 /  70  30  60  40
HHW   90  72  87  72 /  50  30  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 PM CDT this afternoon for OKZ060>072-
     074.

     Flash Flood Watch until 7 AM CDT this morning for OKZ054>059.

AR...Flash Flood Watch until 1 PM CDT this afternoon for ARZ001-002-
     010-011-019-020-029.

&&

SHORT TERM...07
LONG TERM....14
Hazardous weather outlook, Aug 22, 5:00 PM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Thu Aug 22 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Thu Aug 22 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Remainder of this Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Mainly Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Scattered thunderstorms have started to develop this afternoon along
an outflow boundary which was located near Interstate 40...extending
northeast into portions of northwest Arkansas. Damaging winds and
very heavy rainfall will be possible in the strongest storms through
the evening hours.

More widespread showers and storms are expected overnight,
especially near and north of the outflow boundary. While a limited
severe weather threat will continue, the greatest threat overnight
will be heavy rainfall, which may result in some localized flash
flooding, especially across parts of northeast Oklahoma and
northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY and SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY and WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The weather pattern will remain unsettled for the next several
days, with rain chances in the forecast through the first part of
next week. The clouds and rain will keep temperatures below
seasonal normals through at least Sunday, providing a welcome
break from the heat.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 22, 10:15 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1015 PM CDT Thu Aug 22 2019

OKZ054>057-060>063-067-068-230400-
Tulsa OK-Craig OK-Osage OK-Cherokee OK-Rogers OK-Delaware OK-
Nowata OK-Washington OK-Mayes OK-Wagoner OK-
1015 PM CDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG...ROGERS...
SOUTHWESTERN DELAWARE...EAST CENTRAL OSAGE...MAYES...WASHINGTON...
NOWATA...NORTHEASTERN WAGONER...NORTHWESTERN CHEROKEE AND
NORTHEASTERN TULSA COUNTIES UNTIL 1100 PM CDT...

At 1015 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Ochelata to 4 miles northeast of
Claremore to 7 miles southeast of Inola. Movement was northeast at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Claremore...
Vinita...                         Nowata...
Pryor...                          Owasso...
Pryor Creek...                    Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Dewey...
Chouteau...                       Chelsea...
Inola...                          Locust Grove...
Salina...                         Oologah...
Adair...                          Ramona...

This includes Interstate 44 between mile markers 237 and 284.

LAT...LON 3695 9578 3666 9514 3613 9491 3597 9557
      3628 9585 3661 9620
TIME...MOT...LOC 0315Z 240DEG 37KT 3666 9601 3637 9558 3605 9545
Special weather statement, Aug 23, 12:59 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1259 AM CDT Fri Aug 23 2019

OKZ072-074-230645-
Haskell OK-Sequoyah OK-
1259 AM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND CENTRAL
SEQUOYAH COUNTIES UNTIL 145 AM CDT...

At 1258 AM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Vian to 5 miles northeast of Stigler.
Movement was east at 20 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations in or near the path include...
Sallisaw...                       Muldrow...
Gans...                           Tamaha...
Short...                          Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 299 and
317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3532 9468 3535 9473 3536 9476 3533 9479
      3532 9481 3528 9482 3529 9509 3550 9490
      3558 9446
TIME...MOT...LOC 0558Z 259DEG 19KT 3549 9488 3532 9506

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:58 PM CDTSpecial Weather StatementTSAOkfuskee47 min
Aug 22, 8:03 PM CDTSevere Thunderstorm WarningTSALeFlore27 min
Aug 22, 8:10 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee35 min
Aug 22, 8:29 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa35 min
Aug 22, 9:03 PM CDTSpecial Weather StatementTSATulsa42 min
Aug 22, 9:35 PM CDTSpecial Weather StatementTSARogers40 min
Aug 22, 10:13 PM CDTAreal Flood AdvisoryTSALeFlore, Sequoyah3 hr
Aug 22, 10:15 PM CDTSpecial Weather StatementTSAMayes, Nowata, Rogers, Washington45 min
Aug 22, 10:55 PM CDTFlash Flood WarningTSALeFlore, Sequoyah4 hr
Aug 23, 12:25 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Haskell, Muskogee, Sequoyah3 hr
Aug 23, 12:59 AM CDTSpecial Weather StatementTSASequoyah46 min
Aug 23, 1:03 AM CDTFlash Flood WarningTSAHaskell, Sequoyah4 hr
Aug 23, 2:17 AM CDTAreal Flood AdvisoryTSACreek, Muskogee, Okfuskee, Okmulgee, Tulsa, Wagoner3 hr
Aug 23, 2:30 AM CDTFlash Flood WarningTSACreek, Okfuskee, Okmulgee7 hr
Aug 23, 5:04 AM CDTAreal Flood AdvisoryTSACreek, Osage, Pawnee, Tulsa116 min
Aug 23, 6:03 AM CDTAreal Flood AdvisoryTSACreek, Okmulgee, Tulsa117 min
Aug 23, 8:40 AM CDTRiver Flood WarningTSACreek18 hr
Aug 23, 8:50 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, Pittsburg115 min
Aug 23, 9:34 AM CDTAreal Flood WarningTSAAdair, Cherokee, Creek, Haskell, McIntosh, Muskogee and 4 more12 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.